Oklahoma, 2007

Flash Flooding in Oklahoma, July 31, 2007

July 31, 2007 · NWS OUN · 4 events in 1 county or zone

A weak front was draped along the Red River in southern Oklahoma. Showers and thunderstorms developed along and near this front during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak front was draped along the Red River in southern Oklahoma. Showers and thunderstorms developed along and near this front during the early morning hours. The heaviest rainfall was concentrated in Bryan county, with several towns reporting roads closed due to rising water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 3:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 31, 3:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
402 AM CDT TUE JUL 31 2007

.DISCUSSION...
00Z OUN/FWD RAOBS REMAIN VERY MOIST WITH PRECIPITABLE VALUES IN
EXCESS OF 2 INCHES. THE OUN RAOB IS CHARACTERISTIC OF RECENT
CONVECTION AND RECENT MESO SURFACE ANALYSIS CONFIRMS THAT WITH
DIFFLUENT FLOW OVER THE MAJORITY OF THE FORECAST AREA. THE INFLUENCE
OF RECENT CONVECTION MAKES IT HARD TO IDENTIFY THE SYNOPTIC FRONTAL
BOUNDARY THAT HAS PLAYED A ROLE IN CONVECTIVE INITIATION THE LAST
FEW DAYS. THE SURFACE LAPS THETA-E GRADIENT COMBINED WITH
PROFILER/VWP WINDS THROUGH 850 MB SUGGESTS THE FRONT EXTENDS FROM
SOUTHEAST OKLAHOMA NORTHWESTWARD TO NEAR OKLAHOMA CITY AND
WOODWARD...WITH AN OUTFLOW BOUNDARY ACROSS NORTH TEXAS.

ONE SHORTWAVE TROUGH OVER SOUTHEAST OKLAHOMA APPEARS TO BE EXITING
THE REGION AT THIS TIME WITH LIFT CONTINUING IN THE ASSOCIATED MID
LEVEL CONVERGENCE ZONE THAT IS DRAPED ALONG AND JUST NORTH OF THE
RED RIVER VALLEY. OTHERWISE...THE REGION APPEARS TO BE UNDER THE
INFLUENCE OF UPPER LEVEL ANTICYCLONIC FLOW WITH A WEAK TROUGH AXIS
ACROSS THE NORTHWEST OKLAHOMA AND THE TEXAS PANHANDLE...WHICH SHOULD
PROVIDE WEAK UPPER LEVEL SUPPORT FOR MORE STORMS TODAY

ALL IN ALL...HIGH MOISTURE CONTENT AND A WEAK CAP SHOULD MAKE IT
EASY FOR STORMS TO DEVELOP. THE APPROACHING SHORTWAVE TROUGH OVER
NORTHWEST OKLAHOMA APPEARS WEAKER THAN THE TROUGH THAT MOVED THROUGH
YESTERDAY...SO RAIN CHANCES MAY BE SLIGHTLY LESS THAN YESTERDAY WHEN
FAIRLY WIDESPREAD CONVECTION AFFECTED THE AREA.

LOCALIZED FLOODING ACCOMPANIED SOME OF THE STORMS ON MONDAY WITH
RAINFALL AMOUNTS APPROACHING 5 INCHES IN KINGFISHER COUNTY ALONG WITH
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. THE SOUNDING PROFILE
FOR TODAY IS NOT EXPECTED TO BE SIGNIFICANTLY DIFFERENT FROM MONDAY
WHERE AT TIMES THE WSR-88D GROSSLY UNDER-ESTIMATED THE RAINFALL
AMOUNTS. THE TROPICAL Z/R MAY BE MORE APPROPRIATE FOR TODAY AND WILL
CONSIDER CHANGING THE ALGORITHM. OTHERWISE...LOCALLY HEAVY RAIN IS
EXPECTED ONCE AGAIN TODAY...BUT UNCERTAINTIES ON WHERE STORMS WILL
INITIATE PRECLUDES A FLASH FLOOD WATCH.

AFTER TODAY...THE LARGER-SCALE PATTERN DEPICTED IN THE MODELS IS
SIMILAR TO RECENT DAYS...WITH THE THUNDERSTORM CHANCES CONTINUING
BOTH WEDNESDAY AND THURSDAY...PARTICULARLY ACROSS THE RED RIVER
VALLEY. OTHER THAN A SLIGHT RAISING OF MAX TEMPS...VERY FEW CHANGES
ARE ANTICIPATED FOR THESE DAYS. BEYOND THURSDAY...THE MODELS ALSO
CONTINUE WITH AN EXPANDING UPPER HIGH INFLUENCING NORTHERN PARTS OF
THE FORECAST AREA WITH ASSOCIATED DRYING/SUBSIDENCE AND A RISE IN
HIGH TEMPERATURES. THE NAM APPEARS TO BE ODD MODEL OUT BY 12Z FRIDAY
AND HAVE DISCOUNTED IT FOR THIS FORECAST PACKAGE. RATHER...WE ARE IN
FAVOR OF THE MEDIUM RANGE MODEL CONSENSUS...THAT HAS A POPLESS
FORECAST BEGINNING ON FRIDAY.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  73  92  73 /  60  30  40  30
HOBART OK         92  73  94  73 /  50  40  40  30
WICHITA FALLS TX  95  74  91  74 /  50  40  50  40
GAGE OK           96  66  95  66 /  30  30  20  20
PONCA CITY OK     92  72  93  72 /  40  20  20  20
DURANT OK         90  71  91  71 /  70  40  50  30

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Jul 30, 10:40 AM CST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT MON JUL 30 2007

OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY IN VICINITY
OF A FRONTAL BOUNDARY EXTENDING FROM PARTS OF NORTHWEST OKLAHOMA...
INTO PARTS OF SOUTHEAST OKLAHOMA...AND ALSO NEAR A BROAD TROUGH AXIS
ACROSS THE RED RIVER VALLEY. LIMITED INSTABILITY AND SHEAR SHOULD
PREVENT ORGANIZED SEVERE STORMS. HOWEVER...A FEW STRONG STORMS MAY
DEVELOP DURING THE PEAK HEATING OF THE DAY...WITH WINDS GUSTS TO
NEAR 40 MPH AND LOCALLY HEAVY RAIN POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE IN VICINITY OF THE FRONTAL
BOUNDARY THROUGH THURSDAY...AS IT DRIFTS SLOWLY SOUTHWARD AND
WEAKENS. INSTABILITY AND SHEAR ARE EXPECTED TO REMAIN TOO LOW TO
SUPPORT ORGANIZED SEVERE STORMS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

30

The radar

The Norman radar (KTLX), 177 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Bryan

When
July 31, 5:00 AM CST to 7:45 AM CST
Where
Bryan County, Blue
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.000, -96.230

Philadelphia Road was closed due to high water from very heavy rainfall.

Flash Flood, Bryan

When
July 31, 5:00 AM CST to 7:45 AM CST
Where
Bryan County, 5 mi SSE of Bokchito
Cause
Heavy Rain
Reported by
County Official
Coordinates
33.953, -96.097

Cherokee Lake Road South was closed due to flooding.

Flash Flood, Bryan

When
July 31, 5:00 AM CST to 7:45 AM CST
Where
Bryan County, 2 mi N of Bennington
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.029, -96.030

Starlight Lane was closed due to flooding.

Flash Flood, Bryan

When
July 31, 5:00 AM CST to 7:45 AM CST
Where
Bryan County, 5 mi ENE of Bennington
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.028, -95.949

County Line Road, 1/2 mile north of Highway 70, was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49186, 49187, 49188, 49189.